Advertisement

Coping with the NP-Hardness of the Graph Bandwidth Problem

  • Uriel Feige
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1851)

Abstract.

We review several approaches of coping with NP-hardness, and see how they apply (if at all) to the problem of computing the bandwidth of a graph.

Keywords

Approximation Algorithm Polynomial Time Random Graph Exhaustive Search Approximation Ratio 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    L. Adleman. “Algorithmic Number Theory-The Complexity Contribution”. Proc. of 35th FOCS, 1994, 88–113.Google Scholar
  2. 2.
    S. Assman, G. Peck, M. Syslo, J Zak. “The bandwidth of caterpillars with hairs of length 1 and 2”. SIAM J. Algebraic Discrete Methods 2 (1981), 387–393.MathSciNetCrossRefGoogle Scholar
  3. 3.
    G. Blache, M. Karpinski, J. Wirtgen. “On approximation intractability of the bandwidth problem”. Manuscript, 1998.Google Scholar
  4. 4.
    A. Blum, G. Konjevod, R. Ravi, S. Vempala. “Semidefinite relaxations for minimum bandwidth and other vertex-ordering problems”. Proc. of 30th STOC, 1998, 100–105.Google Scholar
  5. 5.
    A. Blum, J. Spencer. “Coloring Random and Semi-Random k-Colorable Graphs”. Journal of Algorithms 19, 204–234, 1995.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    H. Bodlaender, M. Fellows, M. Hallet. “Beyond NP-completeness for problems of bounded width: hardness for the W Hierarchy”. Proc. of 26th STOC, 1994, 449–458.Google Scholar
  7. 7.
    P. Chinn, J. Chvatalova, A. Dewdney, N. Gibbs. “The bandwidth problem for graphs and matrices-a survey”. Journal of Graph Theory, 6 (1982), 223–254.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    F. Chung, P. Seymour. “Graphs with small bandwidth and cutwidth”. Discrete Mathematics75 (1989) 113–119.zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    J. Chvatalova. On the bandwidth problem for graphs, Ph.D. dissertation, University of Waterloo, 1980.Google Scholar
  10. 10.
    E. Cuthill, J. McKee. “Reducing the bandwidth of sparse symmetric matrices”. A CM National Conference Proceedings, 24, 1969, 157–172.Google Scholar
  11. 11.
    R. Downey, M. Fellows. Parameterized Complexity. Sringer-Verlag New York, 1999.Google Scholar
  12. 12.
    U. Feige. “Approximating the Bandwidth via Volume Respecting Embeddings”. Journal of Computer and System Sciences, to appear. (A preliminary version appeared in the proceedings of the 30th STOC, 1998, 90–99.)Google Scholar
  13. 13.
    U. Feige, J. Kilian. “On limited versus polynomial nondeterminism”. Chicago Journal of Theoretical Computer Science, 12 March 1997. http://www.cs.uchicago.edu/pub/publications/cjtcs/index.html
  14. 14.
    U. Feige, J. Kilian. “Heuristics for semirandom graph problems” Journal of Computer and System Sciences, to appear. (Preliminary version in Proc. of 39th FOCS, 1998, 674–683)Google Scholar
  15. 15.
    U. Feige, J. Kilian. “Exponential time algorithms for computing the bandwidth of a graph”. Manuscript in preparation.Google Scholar
  16. 16.
    U. Feige, R. Krauthgamer. “Improved performance guarantees for bandwidth minimization heuristics”. Manuscript, 1998.Google Scholar
  17. 17.
    M. Garey, R. Graham, D. Johnson, D. Knuth. “Complexity results for bandwidth minimization”. SIAM J. Appl. Math. 34 (1978), 477–495.zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    O. Goldreich. “Notes on Levin’s Theory of Average-Case Complexity”. Manuscript, 1997. http://www.wisdom.weizmann.ac.il/home/odedg
  19. 19.
    A. Gupta. “Improved bandwidth approximation algorithms for trees”. Proc. SODA 2000.Google Scholar
  20. 20.
    E. Gurari, I. Sudborough. “Improved dynamic programming algorithms for bandwidth minimization and the min-cut linear arrangement problems”. J. Algorithms, 5 (1984), 531–546.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    J. Haralambides, F. Makedon, B. Monien. “Bandwidth minimization: an approximation algorithm for caterpillars”. Math Systems Theory 24, 169–177 (1991).zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    R. Impagliazzo, R. Paturi. “Complexity of k-S AT”. Proc. Computational Complexity, 1999.Google Scholar
  23. 23.
    R. Impagliazzo, R. Paturi, F. Zane. “Which problems have strongly exponential complexity”. Proc. FOCS 1988, 653–663.Google Scholar
  24. 24.
    M. Karpinski, J. Wirtgen, A. Zelikovsky. “An approximation algorithm for the bandwidth problem on dense graphs”. ECCC TR97-017.Google Scholar
  25. 25.
    D. Kleitman, R. Vohra. “Computing the bandwidth of interval graphs”. SIAM J. Discrete Math., 3 (1990), 373–375.zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    T. Kloks, D. Kratsch, H. Muller. “Approximating the bandwidth for asteroidal triple-free graphs”. In Algorithms-ESA’ 95, Paul Spirakis (Ed.), Lecture Notes in Computer Science 979, 434–447, Springer.Google Scholar
  27. 27.
    L. Levin. “Average case complete problems”. SIAM J. Comput, 15(1):285–286, 1986.zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    B. Monien. “The bandwidth-minimization problem for caterpillars with hair-length 3 is NP-complete”. SIAM J. Algebraic Discrete Methods 7 (1986), 505–512.Google Scholar
  29. 29.
    C. Papadimitriou. “The NP-completeness of the bandwidth minimization problem”. Computing 16 (1976), 263–270.zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    J. Saxe. “Dynamic programming algorithms for recognizing small-bandwidth graphs in polynomial time”. SIAM Journal on Algebraic Methods 1 (1980), 363–369.Google Scholar
  31. 31.
    J. Turner. “On the probable performance of heuristics for bandwidth minimization”. SIAM J. Comput., 15, (1986), 561–580.zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    W. Unger. “The complexity of the approximation of the bandwidth problem”. In Proc. 39th Annual IEEE Symposium on Foundations of Computer Science, 1998, 82–91.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Uriel Feige
    • 1
  1. 1.Weizmann InstituteRehovotIsrael

Personalised recommendations